Kansas, 2008

Tornadoes and Flash Flooding in Kansas, May 22 to 23, 2008

May 22 to 23, 2008 · NWS GLD · 45 events in 8 counties and zones

A series of intense supercell thunderstorms moved north across the area during the afternoon and early evening hours. Long-track tornadoes, flash flooding, large hail and damaging winds were reported across much of northwest Kansas into extreme southern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.5 million
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A series of intense supercell thunderstorms moved north across the area during the afternoon and early evening hours. Long-track tornadoes, flash flooding, large hail and damaging winds were reported across much of northwest Kansas into extreme southern Nebraska. Eleven tornadoes were verified by storm chasers and damage surveys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 22, 12:23 PM MST, 33 minutes earlier.

Area forecast discussion, May 22, 12:23 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
123 PM MDT THU MAY 22 2008

.DISCUSSION...
123 PM MDT THU MAY 22 2008

FORECAST PROBLEMS INTO THE WEEKEND WILL CONTINUE TO REVOLVE AROUND
STRONG WINDS...FIRE WEATHER CONCERNS...AND BOUTS OF SEVERE
THUNDERSTORMS. SATELLITE SHOWING THAT THE AMPLIFICATION PROCESS
CONTINUES. UPPER LOW NOW HAS NOT ONLY CUT OFF OVER THE GREAT BASIN...
BUT HAS ALSO BEGUN TO RETROGRESS. WITH VERY STRONG RIDGE IN THE
EASTERN PACIFIC AND STRONG CENTRAL NORTH AMERICA RIDGE/LARGE
EASTERN NORTH AMERICAN UPPER LOW...CONTINUE TO EXPECT VERY LITTLE
CHANGE IN THE UPPER FLOW.

ON THIS PACKAGE WILL NOT BE ISSUING ANY NEW HIGHLIGHTS. WILL BE TIED
UP WITH SEVERE WEATHER...AND DO NOT WANT TO BURDEN EVENING CREW
WITH UPDATES. WILL HIT THESE PARAMETERS HARD IN THE GRIDS AND
REGULARLY ISSUED PRODUCTS. WILL LET OVERNIGHT CREW DECIDE ON THE
NEED FOR ANY WIND AND FIRE HIGHLIGHTS.

TONIGHT/FRIDAY...DRY LINE HAS SET UP FURTHER SOUTH AND WEST THAN
DEPICTED 24 HOURS AGO. AHEAD OF THIS...LOW LEVEL AIR MASS IS VERY
MOIST WITH DEEP SOUTHERLY FLOW ABOVE THIS BRINGING IN ADDITIONAL
MOISTURE. STRONG SHORTWAVE TROUGH AND JET SEGMENT TO OUR WEST AND
SOUTH WILL MOVE INTO THE AREA THIS AFTERNOON. ALSO EXPECT DIFLUENT
FLOW ALOFT TO SPREAD OVER THE AREA. SO EXPECT WIDESPREAD
THUNDERSTORMS WITH SEVERE WEATHER ALMOST A DEFINITE. ANOTHER CONCERN
IS LOCALLY HEAVY RAINFALL. STORMS THAT FORMED YESTERDAY IN COLORADO
TRAINED OVER THE SAME AREA. EVEN THOUGH STORMS WILL BE MOVING
QUICKLY WOULD EXPECT THE SAME TRAINING AFFECT TODAY WITH A MUCH
MORE MOIST AIR MASS. EXCESSIVE RAINFALL DISCUSSION HAS MENTIONED OUR
AREA. SO IN ADDITION TO THE SEVERE THUNDERSTORMS WILL MENTION HEAVY
RAINFALL AS WELL.

SIMILAR SETUP FOR FRIDAY...AND ALL THE WEATHER DEPENDS ON THE
POSITION OF THE DRY LINE. OBVIOUSLY GREATER POPS WILL BE TO NORTH
AND EAST OF THIS FEATURE. WILL BE CLOSE TO ABOVE WIND ADVISORY
CRITERIA FOR MOST OF THE AREA. SOME PLACES AGAIN MAY GET CLOSE TO
HIGH WIND WARNING. WEST OF THE DRY LINE MAY NEED A FIRE HIGHLIGHT AS
WELL. WILL BE GOING NEAR TO BELOW GUIDANCE.

FRIDAY NIGHT/SATURDAY...POPS WILL BE ORIENTED FOR THE NIGHT
ACCORDING TO THE BOUNDARY POSITION. WILL PROBABLY BE HIGHER OVER THE
NORTHEAST HALF AGAIN. ON SATURDAY...WHEREVER THE DRY LINE IS WILL BE
DETERMINER FOR POPS...AND WILL PUT IN THE APPROPRIATEPOPS.

SATURDAY NIGHT/SUNDAY...AGAIN NOT A LOT TIME TO LOOK AT THIS. POPS
CHANCE AND COVERAGE WILL BE DETERMINED BY BOUNDARY POSITION.

SUNDAY NIGHT THROUGH THURSDAY...DID NOT SPEND A LOT OF TIME ON THIS
DUE TO CURRENT AND EXPECTED HAZARDOUS WEATHER. SOME KIND OF
BOUNDARY WILL BE IN...NEAR OR MOVING THROUGH DURING THIS TIME. ALSO
PERIODIC PIECES OF THE JET AND SHORTWAVE TROUGHS MOVING THROUGH IN
SOUTHWEST FLOW ALOFT MAKE FOR SOME KIND OF CHANCE THROUGH THE WHOLE
PERIOD. USED HPC GRIDS AND TWEEKED THEM AT MOST.

THANKS TO ALL FOR COLLABORATION.

BULLER
&&

.AVIATION...
1130 AM MDT THU MAY 22 2008

FOR THE 18Z TAFS...STRONG SOUTH/SOUTHEASTERLY WINDS WILL CONTINUE
AND CONDITIONS WILL FLUCTUATE BETWEEN VFR AND MVFR THROUGH THE FIRST
12 HOURS OF THE TAF PERIOD. AS THE STRATUS BEGINS TO LIFT
THUNDERSTORMS WILL ENTER THE REGION.

KJ
&&

.FIRE WEATHER...
123 PM MDT THU MAY 22 2008

AS STATED ABOVE DUE TO TIME CONSTRAINTS DUE TO EXPECTED SEVERE
WEATHER...WILL NOT BE ISSUING ANY FIRE WEATHER HIGHLIGHTS AT THIS
TIME. HOWEVER...GRIDS AND APPROPRIATE PRODUCTS WILL BE ADJUSTED TO
FIT EXPECTED CONDITIONS. IT WILL BE POSSIBLE...ESPECIALLY ON
SATURDAY...TO REACH CRITICAL FIRE WEATHER CONDITIONS.

BULLER
&&

GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
     KSZ001>004-013>016-027>029-041-042.

     RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR KSZ027-041.

NE...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
     NEZ079>081.

CO...WIND ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR COZ090.

     RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ253-254.

     HIGH WIND WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR COZ091-092.

&&

WFO GOODLAND
Hazardous weather outlook, May 22, 12:37 PM MST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM MDT THU MAY 22 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
137 PM MDT THU MAY 22 2008 /237 PM CDT THU MAY 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...DANGEROUS SEVERE WEATHER OUTBREAK LIKELY THIS AFTERNOON...

SUPERCELL THUNDERSTORMS ARE LIKELY WITH LARGE HAIL AND TORNADOES.
STRONG VERTICAL WIND SHEAR AND FAVORABLE INSTABILITY WILL CREATE THE
POTENTIAL FOR A FEW LONG TRACKED TORNADOES. THIS IS A PARTICULARLY
DANGEROUS SITUATION AND PEOPLE ACROSS THE TRI STATE AREA SHOULD BE
PREPARED FOR POTENTIALLY DANGEROUS WEATHER THIS AFTERNOON AND
EVENING.

THE THUNDERSTORMS WILL CONTINUE TO DEVELOP MAINLY ALONG AND EAST OF
A JOES TO SELKIRK LINE. STORMS WILL MOVE RAPIDLY TO THE NORTH...HOWEVER
IF TRAINING OF STORMS OCCURS...AREAS OF HEAVY RAINFALL ARE POSSIBLE.
THUNDERSTORMS WILL CONTINUE INTO TONIGHT...ESPECIALLY NORTH OF
INTERSTATE 70.

IN ADDITION...STRONG SOUTHERLY WINDS WILL OCCUR ACROSS THE AREA
TODAY. THE STRONGEST WINDS WILL BE SOUTH OF THE INTERSTATE...
WHERE SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH WILL
BE POSSIBLE. ELSEWHERE WINDS WILL BE SUSTAINED AT 20 TO 30 MPH
WITH GUSTS OF UP TO 50 MPH. AREAS OF BLOWING DIRT MAY ALSO
DEVELOP...ESPECIALLY IN OPEN COUNTRY.

EXTREME FIRE WEATHER WILL EXIST THIS AFTERNOON IN THE SOUTHWEST
PORTION OF THE AREA...GENERALLY SOUTH OF A FLAGLER COLORADO TO
RUSSEL SPRINGS KANSAS LINE. LOW RELATIVE HUMIDITY COMBINED WITH
VERY STRONG WINDS WILL RESULT IN VERY DANGEROUS BURNING
CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SURFACE TROUGH REMAINS IN PLACE ACROSS THE TRI-STATE REGION
FRIDAY AND SATURDAY WITH DRY AND WINDY CONDITIONS ACROSS MAINLY
THE WESTERN PORTION OF THE FORECAST AREA WITH THUNDERSTORMS
ACROSS MAINLY THE EASTERN SECTIONS. ADDITIONAL CRITICAL FIRE
WEATHER CONDITIONS AND SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM
FRIDAY INTO SATURDAY AS A RESULT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED.

JRM

In the hours before

Special weather statement, May 22, 11:43 AM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1243 PM MDT THU MAY 22 2008

KSZ002-014-221915-
RAWLINS-THOMAS-
143 PM CDT THU MAY 22 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND THOMAS
COUNTY IN NORTHWEST KANSAS...

AT 141 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR COLBY...AND MOVING NORTH AT 55 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 35 AND 60.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 35 AND 52.

The radar

The Goodland radar (KGLD), 7 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

26 hail, 13 tornado, 3 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.

Hail, Sherman

When
May 22, 12:56 PM MST
Where
Sherman County, 3 mi S of Goodland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.307, -101.720

Hail, Sherman

When
May 22, 12:58 PM MST
Where
Sherman County, 1 mi S of Goodland
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
39.336, -101.720

Hail, Sherman

When
May 22, 1:00 PM MST
Where
Sherman County, Goodland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.350, -101.720

Hail, Rawlins

When
May 22, 2:25 PM CST
Where
Rawlins County, 11 mi N of Atwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.959, -101.050

Hail, Rawlins

When
May 22, 2:31 PM CST
Where
Rawlins County, 9 mi N of Atwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.930, -101.050

Hail, Gove

When
May 22, 2:35 PM CST to 2:40 PM CST
Where
Gove County, 1.75 mi WNW of Campus
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.130, -100.780

Hail, Cheyenne

When
May 22, 2:35 PM CST
Where
Cheyenne County, 15 mi NW of St Francis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.923, -102.000

Hail, Gove

When
May 22, 2:40 PM CST
Where
Gove County, 1.75 mi WNW of Campus
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.130, -100.780

Thunderstorm Wind, Sherman

When
May 22, 1:40 PM MST
Where
Sherman County, 11 mi NNE of Goodland Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.517, -101.621

Hail, Cheyenne

When
May 22, 2:45 PM CST
Where
Cheyenne County, 1 mi E of St Francis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.770, -101.781

Tornado, Gove

When
May 22, 2:45 PM CST to 2:46 PM CST
Where
Gove County, 21 mi SW of Gove
Rating
EF0
Path length
0.5 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
38.735, -100.756

This report was received from the National Spotter Network. No damage was reported with this tornado.

Hail, Gove

When
May 22, 3:00 PM CST to 3:20 PM CST
Where
Gove County, 4 mi SSW of Grinnell to Grinnell
Measured
2.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
39.077, -100.659

NSSL SHAVE project relayed 6-8 reports of large hail from 4 SW Grinnel north to Grinnell. Some windows and screens were broken and cars were dented and had broken windshields.

Hail, Gove

When
May 22, 3:04 PM CST
Where
Gove County, 12 mi S of Grinnell
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.956, -100.630

Tornado, Gove

When
May 22, 3:07 PM CST to 3:10 PM CST
Where
Gove County, 12 mi S of Grinnell to 9 mi S of Grinnell
Rating
EF0
Path length
3 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
38.956, -100.630

No damage was reported with this tornado.

Hail, Gove

When
May 22, 3:11 PM CST
Where
Gove County, 6 mi W of Gove
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.950, -100.592

This report was relayed from the National Spotter Network.

Hail, Sheridan

When
May 22, 3:48 PM CST
Where
Sheridan County, 3 mi ENE of Angelus
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
39.197, -100.618

Flash Flood, Gove

When
May 22, 3:59 PM CST to 9:00 PM CST
Where
Gove County, 4.15 mi S of Grinnell to 8.17 mi WSW of Quinter
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.070, -100.630

Water was reported running over a county road 4 miles south of Grinnell. Other areas of eastern Gove county also experienced extremely heavy rainfall through early evening.

Hail, Gove

When
May 22, 4:00 PM CST
Where
Gove County, 3 mi WNW of Campus
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
39.137, -100.802

Hail, Thomas

When
May 22, 4:01 PM CST
Where
Thomas County, 2 mi SSE of Rexford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.443, -100.736

Tornado, Sheridan

When
May 22, 4:11 PM CST to 4:17 PM CST
Where
Sheridan County, 2.75 mi W of Selden to 3.34 mi NW of Selden
Rating
EF1
Path length
3.1 mi
Path width
400 yd
Continued into
Decatur, Ks (GLD)
Property damage
$250,000
Reported by
Storm Chaser
Coordinates
39.524, -100.621

This tornado developed SW of Selden in Sheridan county and tracked for 17.5 miles into central Decatur county SW of Oberlin. The tornado damaged outbuildings and trees at a farmstead NW of Selden producing F1 damage.

Tornado, Decatur

When
May 22, 4:17 PM CST to 4:46 PM CST
Where
Decatur County, 8.44 mi W of Leoville to 5 mi SW of Oberlin
Rating
EF1
Path length
14.5 mi
Path width
400 yd
Property damage
$250,000
Reported by
Storm Chaser
Coordinates
39.569, -100.608

This tornado moved into southern Decatur county from Sheridan county and tracked to 5 miles SW of Oberlin. Damage occurred to irrigation pivots and outbuildings in southern Decatur county.

Hail, Sheridan

When
May 22, 4:20 PM CST
Where
Sheridan County, 3 mi SSE of Angelus
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
39.140, -100.649

Hail, Thomas

When
May 22, 4:25 PM CST
Where
Thomas County, 3 mi W of Menlo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.350, -100.776

Spotter also reported that heavy rain was accompanying the hail.

Tornado, Gove

When
May 22, 4:25 PM CST to 4:32 PM CST
Where
Gove County, 3.7 mi SW of Grainfield to 1.75 mi WNW of Grainfield
Rating
EF0
Path length
4 mi
Path width
75 yd
Continued into
Sheridan, Ks (GLD)
Property damage
$25,000
Reported by
Storm Chaser
Coordinates
39.077, -100.510

This tornado developed 3 miles SW of Grainfield and moved north 11 miles into Sheridan county, dissipating 9 miles SW of Hoxie. This tornado remained over open fields.

Thunderstorm Wind, Gove

When
May 22, 4:30 PM CST
Where
Gove County, 3 mi W of Grainfield
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.120, -100.526

A semi-trailer was blown over on Interstate 70. Time of this report is estimated.

Tornado, Sheridan

When
May 22, 4:32 PM CST to 4:43 PM CST
Where
Sheridan County, 9.78 mi ESE of Angelus to 9 mi SSW of Hoxie
Rating
EF0
Path length
6.7 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
39.133, -100.498

This tornado moved into southern Sheridan county from Gove county, and remained over open fields until dissipation 9 miles SW of Hoxie.

Tornado, Decatur

When
May 22, 4:48 PM CST to 5:13 PM CST
Where
Decatur County, 3 mi SW of Oberlin to 1 mi SE of Cedar Bluffs
Rating
EF1
Path length
12.5 mi
Path width
300 yd
Property damage
$1.0 million
Reported by
Storm Chaser
Coordinates
39.789, -100.560

The same supercell thunderstorm which produced the tornado across SW-C Decatur county developed a second tornado about 3 miles SW of Oberlin. This tornado moved north and and dissipated one mile SE of Cedar Falls, traveling along the west side of highway 83. This tornado remained mostly over open fields, but destroyed a number of irrigation pivots and damaged. The rear flank downdraft caused damage in several locations on highway 83, including grain bins at a feed lot and outbuildings at a farmstead.

Tornado, Sheridan

When
May 22, 4:55 PM CST to 5:17 PM CST
Where
Sheridan County, 3.96 mi ENE of Seguin to 3.91 mi SE of Selden
Rating
EF2
Path length
9.37 mi
Path width
300 yd
Property damage
$750,000
Reported by
Storm Chaser
Coordinates
39.350, -100.511

This tornado developed just south of highway 24 west of Hoxie, and moved north nine miles before dissipating. It produced EF2 damage at a home on highway 24, removing much of the roof of the home and destroying a large metal outbuilding. Significant tree damage also occurred. South of the highway, an irrigation pivot was overturned and a second home suffered minor damage and a small outbuilding was destroyed.

Tornado, Gove

When
May 22, 5:08 PM CST to 5:23 PM CST
Where
Gove County, 19.07 mi SE of Gove to 11.94 mi SSE of Quinter
Rating
EF1
Path length
8 mi
Path width
200 yd
Property damage
$150,000
Reported by
Storm Chaser
Coordinates
38.788, -100.193

A tornado moved across rural eastern Gove county during the late afternoon and produced EF1 damage at a home on Road O before dissipating. Severe roof damage occurred and several outbuildings were damaged or destroyed.

Tornado, Sheridan

When
May 22, 5:18 PM CST to 5:23 PM CST
Where
Sheridan County, 6.37 mi ESE of Selden to 5.8 mi ESE of Selden
Rating
EF0
Path length
2 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
39.482, -100.468

Tornado occurred over open country with no known damage.

Tornado, Sheridan

When
May 22, 5:20 PM CST to 5:23 PM CST
Where
Sheridan County, 7.29 mi E of Selden to 7.34 mi E of Selden
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.512, -100.435

This brief tornado remained over open country with no known damage.

Tornado, Decatur

When
May 22, 5:31 PM CST to 6:19 PM CST
Where
Decatur County, 0.78 mi N of Dresden to 6.03 mi NW of Lyle
Rating
EF1
Path length
26 mi
Path width
400 yd
Continued into
Red Willow, Ne (GLD)
Property damage
$1.5 million
Reported by
Storm Chaser
Coordinates
39.631, -100.421

An intense supercell thunderstorm produced this long track tornado which traveled 34 miles from extreme southern Decatur county into Red Willow county Nebraska. Dozens of utility poles were snapped and numerous outbuildings were destroyed.

Tornado, Gove

When
May 22, 5:32 PM CST to 5:33 PM CST
Where
Gove County, 7.94 mi SSE of Quinter to 7.37 mi SSE of Quinter
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
38.960, -100.189

This brief tornado remained over open country with no known damage.

Hail, Decatur

When
May 22, 5:45 PM CST
Where
Decatur County, Oberlin
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.820, -100.520

Hail, Gove

When
May 22, 6:04 PM CST
Where
Gove County, 3 mi WSW of Gove
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.933, -100.532

Hail, Gove

When
May 22, 6:18 PM CST
Where
Gove County, 3 mi S of Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.057, -100.370

Hail, Sheridan

When
May 22, 6:37 PM CST
Where
Sheridan County, 12 mi SSW of Studley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.190, -100.256

Hail, Norton

When
May 22, 6:39 PM CST
Where
Norton County, 15 mi S of Norton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.613, -99.880

Power outages were also reported.

Hail, Norton

When
May 22, 6:48 PM CST
Where
Norton County, 12 mi S of Norton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.656, -99.880

Spotter also reported heavy rain and wind gusts to around 50 mph.

Thunderstorm Wind, Norton

When
May 22, 7:19 PM CST
Where
Norton County, 4 mi ENE of Densmore
Measured
50 kt (58 mph) measured gust
Reported by
Storm Chaser
Coordinates
39.652, -99.680

This report was relayed from the National Spotter Network.

Flash Flood, Norton

When
May 22, 7:20 PM CST to 11:20 PM CST
Where
Norton County, Norton to 2.17 mi SW of Norton Muni Arpt
Cause
Heavy Rain
Property damage
$500,000
Reported by
Storm Chaser
Coordinates
39.830, -99.880

Street flooding with water up to 1 foot deep was reported in the city of Norton via the National Spotter Network. Radar also indicated extremely heavy rainfall occurring across much of central Norton county at this time. Local newspapers later stated that Norton county roads incurred an estimated $500,000 in damage as a result of the heavy rainfall and flooding in the area.

Hail, Norton

When
May 22, 7:28 PM CST
Where
Norton County, Almena
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.880, -99.700

Spotter also estimated winds around 55 mph.

Hail, Norton

When
May 22, 7:31 PM CST
Where
Norton County, 3 mi E of Almena
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.880, -99.643

Hail, Sheridan

When
May 22, 9:20 PM CST to 9:40 PM CST
Where
Sheridan County, 4 mi SSE of Angelus to 2 mi E of Angelus
Measured
3.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
39.127, -100.641

NSSL SHAVE project relayed a half dozen reports of large hail from 4 miles SSE Angelus to east of Angelus. The largest hail was reported at 3.5 inches in diameter with numerous reports at 1.5 to 2.5 inches.

Flood, Norton

When
May 22, 11:20 PM CST to May 23, 5:18 PM CST
Where
Norton County, 4.17 mi NE of Clayton to 1.12 mi ENE of Clayton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
39.770, -100.121

The river gauge 4 miles east of Clayton remained at or above flood stage for 21 hours due to heavy rainfall during the late afternoon and evening of May 22nd. Low land flooding occurred along Prairie Dog Creek leading to Sebelius Reservoir. An unattended camper floated away when the waters rose.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102787, 102792, 102778, 102808, 102773, 102783, 102790, 102784, 102811, 102786, 102815, 103277, 102771, 102818, 102794, 102776, 103346, 102789, 102781, 102895, 102896, 102780, 102801, 102903, 102809, 102904, 102913, 102925, 102943, 102947, 102951, 102978, 102965, 102799, 102796, 102795, 102798, 102803, 102805, 102810, and more.